Alert archive / California / Wind Advisories in 2023
Wind Advisory 2, NWS Sacramento, CA
NWS Sacramento, CA issued this wind advisory at Jan 6, 2023, 1:00 PM PST. It took effect at Jan 7, 2023, 1:00 PM PST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2023, 1:00 PM PST (21:00 UTC)
- In effect from
- Jan 7, 2023, 1:00 PM PST
- Expired
- Jan 8, 2023, 11:46 AM PST
- In force
- 23 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
470 WWUS76 KSTO 062100 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 100 PM PST Fri Jan 6 2023 CAZ015>019-066-067-071500- /O.NEW.KSTO.WI.Y.0002.230107T2100Z-230108T2100Z/ Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley- Motherlode- Including the cities of Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, Modesto, Paradise, Grass Valley, and Jackson 100 PM PST Fri Jan 6 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 1 PM PST SUNDAY... * WHAT...South/southeast winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Sacramento Valley, Northern San Joaquin Valley, Carquinez Strait and Delta, Northeast Foothills/Sacramento Valley and Motherlode. * WHEN...From 1 PM Saturday to 1 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Saturated soils may allow for trees to topple more easily with gusts of this magnitude. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
502 WWUS76 KSTO 071100 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 300 AM PST Sat Jan 7 2023 CAZ015>019-066-067-080000- /O.CON.KSTO.WI.Y.0002.230107T2100Z-230108T2100Z/ Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley- Motherlode- Including the cities of Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, Modesto, Paradise, Grass Valley, and Jackson 300 AM PST Sat Jan 7 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM PST SUNDAY... * WHAT...South/southeast winds 20 to 30 mph with gusts 40 to 50 mph. * WHERE...Sacramento Valley, Northern San Joaquin Valley, Carquinez Strait and Delta, Northeast Foothills/Sacramento Valley and Motherlode. * WHEN...From 1 PM Saturday to 1 PM PST Sunday. Strongest wind expected Saturday night into Sunday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Saturated soils may allow for trees to topple more easily with gusts of this magnitude. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
300 WWUS76 KSTO 072147 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 147 PM PST Sat Jan 7 2023 CAZ015>019-066-067-081400- /O.CON.KSTO.WI.Y.0002.000000T0000Z-230108T2100Z/ Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley- Motherlode- Including the cities of Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, Modesto, Paradise, Grass Valley, and Jackson 147 PM PST Sat Jan 7 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST SUNDAY... * WHAT...South/southeast winds 20 to 30 mph with gusts 40 to 50 mph. * WHERE...Sacramento Valley, Northern San Joaquin Valley, Carquinez Strait and Delta, Northeast Foothills/Sacramento Valley and Motherlode. * WHEN...From 1 PM Saturday to 1 PM PST Sunday. Strongest wind expected this evening into Sunday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Saturated soils may allow for trees to topple more easily with gusts of this magnitude. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
299 WWUS76 KSTO 081135 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 335 AM PST Sun Jan 8 2023 CAZ015>019-066-067-082100- /O.CON.KSTO.WI.Y.0002.000000T0000Z-230108T2100Z/ Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley- Motherlode- Including the cities of Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, Modesto, Paradise, Grass Valley, and Jackson 335 AM PST Sun Jan 8 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... * WHAT...South to southeast winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Sacramento Valley, Northern San Joaquin Valley, Carquinez Strait and Delta, Northeast Foothills/Sacramento Valley and Motherlode. * WHEN...Until 1 PM PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. * ADDITIONAL DETAILS...Saturated soils may allow for trees to topple more easily with gusts of this magnitude. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
588 WWUS76 KSTO 081946 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 1146 AM PST Sun Jan 8 2023 CAZ015>019-091600- /O.CAN.KSTO.WI.Y.0002.000000T0000Z-230108T2100Z/ /O.NEW.KSTO.HW.W.0002.230109T0800Z-230109T2200Z/ Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley- Including the cities of Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, and Modesto 1146 AM PST Sun Jan 8 2023 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PST MONDAY... ...WIND ADVISORY FOR TODAY IS CANCELLED... * WHAT...South winds 25 to 40 mph with gusts 45 to 65 mph expected. * WHERE...Northern Sacramento Valley, Central Sacramento Valley, Southern Sacramento Valley, Carquinez Strait and Delta and Northern San Joaquin Valley Counties. * WHEN...From midnight tonight to 2 PM PST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Saturated soils will allow for trees to topple more easily during this wind event. The strongest winds will be overnight tonight. Strongest winds will be in the southern Sacramento Valley and northern San Joaquin Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CAZ066-067-082100- /O.CAN.KSTO.WI.Y.0002.000000T0000Z-230108T2100Z/ Northeast Foothills/Sacramento Valley-Motherlode- Including the cities of Paradise, Grass Valley, and Jackson 1146 AM PST Sun Jan 8 2023 ...WIND ADVISORY IS CANCELLED... Wind gusts have decreased across the area. Damaging winds will return tonight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Jan 6, 3:45 AM PST, 9 hours 15 minutes earlier.
Area forecast discussion, Jan 6, 3:45 AM PST, 9 hours 15 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 345 AM PST Fri Jan 6 2023 .SYNOPSIS... A series of strong storms will move across the region into next week bringing moderate to heavy rain, high elevation snow, and gusty winds. Periods of heavy precipitation will keep flooding threats elevated and mountain travel impacts at the forefront. && .Discussion... Short-wave ridge moving in has brought a break in precipitation to much of the forecast area overnight, though light precipitation associated with the approaching warm front is beginning to spread back inland across areas mainly to the north of Interstate 80. The next frontal system will begin to move into northwest California this afternoon bringing an increase in QPF to the Coast Range and Shasta County mountains where some areas could see around an inch of QPF by sunset. This front will slow tonight and early Saturday as the parent short-wave lifts north, but widespread light to moderate precipitation will only gradually spread south. Another short wave trough will be right on the heels of Saturday's. Warm air advection precip develops ahead of it later Saturday with another cold front moving through Sunday. Both of these systems will have plenty of moisture to work with and periods of moderate to heavy rain can be expected. 1' to 2" over the Valley, 1-3" over the foothills, and 2-5" over the mountains (especially the Shasta Co mountains and Feather basin where southerly orographic enhancement will be maximized. Snow levels with the weekend systems will be 4500-5500 feet with the majority of the snow accumulation above 5000 feet. Snow totals are looking to be 1-2 feet with some of the higher elevations seeing 3 feet or more leading to significant travel impacts. We will also see increased southerly winds over the weekend with wind gusts 30-45 mph over the Valley and up to 55 mph over the mountains as each front moves through, though winds will likely be less than the last couple of systems. The rainfall over the weekend will bring renewed rises to local streams, creeks, and rivers. We're still looking at Monday as the beginning of another potentially "big, or bigger" event as a stronger system moves ashore bringing widespread moderate to heavy rain and strong southerly winds. Snow levels will rise to near the higher pass levels, but travel will likely remain dicey with strong winds, lots of slush with a mix of rain and snow at the pass levels. This will be a longer duration strong AR system, and the trajectory will be more favorable for very heavy rain in the foothills and northern Sierra from orographic enhancement. Flood impacts will likely become more widespread Monday as the cumulative effects from all the recent rain come together. Pay close attention to the weather and have a plan if you live in or near a flood prone area. && .EXTENDED DISCUSSION (Tuesday THROUGH Friday)... Moderate to heavy rain from Monday's AR will likely be continuing during the day on Tuesday as a strong negative-tilt upper trough swings in bringing the potential for bands of heavy showers and embedded thunderstorms to put a finishing touch on early week precipitation. GEFS plume averages for QPF for Sacramento are about 2 inches for the 36 hour period from early Monday through Tuesday afternoon, though there's a large number of members that are up around 3-4 inches for that period. Modesto's numbers look pretty similar. Up at Redding, the average is about the same at 2 inches, but the higher end numbers are around 4 inches or more. Given the strength of the AR, the official forecast is tracking toward these higher end numbers. Other than Monday, Tuesday is probably the day where you'll likely need to keep a really close eye on the weather as the potential for widespread flooding of rivers, creeks, streams and roadway and urban flooding will be at its highest during the next week as all the runoff and heavy precipitation comes together resulting in a mess. Winter weather impacts will also be increasing in the Sierra on Tuesday as snow levels lower and heavy precipitation continues. We may see a brief break during the middle of next week before additional rain arrives late next week. && .AVIATION... VFR conditions at the TAF sites with local MVFR cigs through 12z Friday. IFR/LIFR over the mountains through 12z Friday due to snow. BKN to OVC skies 035-050 Friday with light showers possible after 12z for the northern terminals. Southerly winds up to 12 knots. && .STO WATCHES/WARNINGS/ADVISORIES... Flood Watch from late Saturday night through Wednesday afternoon for Carquinez Strait and Delta-Central Sacramento Valley- Motherlode-Mountains Southwestern Shasta County to Western Colusa County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County-Southern Sacramento Valley. Winter Storm Warning until 4 AM PST early this morning for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Local storm report, Jan 6, 10:46 AM PST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1046 AM PST FRI JAN 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 W DONNER PEAK 39.31N 120.33W
01/06/2023 E22.0 INCH PLACER CA PUBLIC
22 INCHES OF SNOW REPORTED AT SUGAR BOWL SKI
RESORT SUMMIT AT AN ELEVATION OF 8383 FEET
OVER THE PAST 48 HOURS. 12 INCHES REPORTED
AT THE BASE AT AN ELEVATION OF 6640 FEET
OVER THE PAST 48 HOURS.
&&
KHLocal storm report, Jan 6, 10:54 AM PST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1054 AM PST FRI JAN 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 ESE TWIN BRIDGES 38.80N 120.08W
01/06/2023 E26.0 INCH EL DORADO CA PUBLIC
26 INCHES OF SNOW REPORTED AT
SIERRA-AT-TAHOE SUMMIT AT AN ELEVATION OF
8852 FEET OVER THE PAST 48 HOURS. 11 INCHES
REPORTED AT THE BASE AT AN ELEVATION OF 6883
FEET OVER THE PAST 48 HOURS.
&&
KHLocal storm report, Jan 6, 10:55 AM PST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1055 AM PST FRI JAN 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM SNOW 1 SSE KIRKWOOD MEADOWS 38.68N 120.07W
01/06/2023 E33.0 INCH ALPINE CA PUBLIC
33 INCHES OF SNOW REPORTED AT KIRKWOOD
MOUNTAIN RESORT AT AN ELEVATION OF 7690 FEET
OVER THE PAST 48 HOURS.
&&
KHLocal storm report, Jan 6, 10:56 AM PST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1056 AM PST FRI JAN 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 2 N BEAR VALLEY 38.49N 120.04W
01/06/2023 E31.0 INCH ALPINE CA PUBLIC
31 INCHES OF SNOW REPORTED AT BEAR VALLEY
MOUNTAIN RESORT AT AN ELEVATION OF 7200 FEET
OVER THE PAST 48 HOURS.
&&
KHLocal storm report, Jan 6, 10:58 AM PST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1058 AM PST FRI JAN 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 2 E PINECREST 38.19N 119.96W
01/06/2023 E32.0 INCH TUOLUMNE CA PUBLIC
32 INCHES OF SNOW REPORTED AT DODGE RIDGE
SKI AREA SUMMIT AT AN ELEVATION OF 8200 FEET
OVER THE PAST 48 HOURS. 18 INCHES OF SNOW
REPORTED AT THE BASE AT AN ELEVATION OF 6600
FEET OVER THE PAST 48 HOURS.
&&
KHLocal storm report, Jan 6, 11:02 AM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1102 AM PST FRI JAN 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 1 ENE SODA SPRINGS 39.33N 120.37W
01/06/2023 M20.3 INCH NEVADA CA PUBLIC
UC BERKELEY CENTRAL SIERRA SNOW LAB REPORTED
20.3 INCHES OF SNOW OVER THE PAST 48 HOURS.
&&
KHThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 1:50 AM PST | Flood Watch | STO | 5 days | |
| Jan 6, 4:00 AM PST | Winter Storm Warning | STO | 5 days |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.